Medicines That Can Cause Constipation

Topic Overview

Many prescription and non-prescription medicines can cause constipation. Examples include:

  • Antacids.
  • Antidepressants.
  • Some blood pressure medicines.
  • Cold medicines (antihistamines).
  • Calcium and iron supplements.
  • Opioid pain medicines.

If you think that the constipation is caused by a medicine:

  • For prescription medicines, call the doctor who prescribed it to see whether you or your child should stop taking the medicine or take a different one. An appointment may not be needed.
  • For non-prescription medicines, stop using the medicine. Call your doctor if you feel that you or your child still needs to take the medicine.

Credits

Current as of: June 26, 2019

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
David Messenger, BSc, MD, FRCPC, FCCP - Emergency Medicine, Critical Care Medicine

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: